The “Ask an Expert” feature on The Fix posed the question: “Should I Go Off Suboxone? If So, How?”
Here is part of the response from Dr. Ascher.
Dr. Michael Ascher: Thank you so much for your question. My first question for you would be how much Suboxone (buprenorphine-naloxone) are you taking?
What may be low for someone may be high for another person. It sounds like you are suffering greatly and the cause may be multiply determined. Your symptoms could be the result of a protracted withdrawal now that you are no longer using illicit opioids. Protracted withdrawal symptoms include insomnia, fatigue, irritability, anhedonia (inability to experience pleasure), and anxiety. Protracted withdrawal symptoms, if left untreated, can last up to two years for some individuals with an opioid use disorder. The emotions you may be currently feeling could also be due to an underlying depressive, anxiety or traumatic disorder that was masked by the illicit opioid use before starting Suboxone. The symptoms could also be due, in part, to an underlying medical condition such as thyroid problems or vitamin deficiencies (B12 and folate).
The most important thing to remember is to find a physician who you feel you can trust to listen to you openly and non-judgmentally. The role of counseling or psychotherapy in the treatment of opioid use disorders is paramount. Suboxone and other relapse prevention medications (naltrexone and methadone) are only a piece of the full treatment that can include individual or group psychotherapy, 12-step programs or other forms of psychosocial support. You may want to consider regularly discussing the role of Suboxone in your treatment with your prescribing doctor. Despite common misconceptions, coming off of Suboxone should be done with the help and oversight of a physician who can personalize the taper based on your needs.
To read the full post on The Fix, including responses by other experts, click here.Please share this post!